MAUDE Adverse Event Report: EXACTECH, INC. NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

EXACTECH, INC. NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported, the radiological findings of the patients treated with this implant were checked.An increased decentering of the head in the inlay for 5 years after implantation and pronounced osteolysis in the bony interface of the metal socket were evident as signs of significant inlay wear.
 
Additional Manufacturer Narrative
(h3) in march, 2021, exactech received user mir reports from bfarm related to 4 cases reported by surgeons at westersede hospital in germany for wear of the gxl polyethylene acetabula liner.Further investigation with the surgeons at (b)(6) revealed that they had 18 patients (11 unilateral and 7 bilateral), with 22 gxl liners that were exhibiting signs of wear potentially requiring revision.The following complaints were entered into the global complaint handling system to document the analyses of these cases and vigilance reporting report.The mechanisms of wear of polyethylene acetabular liners are clinically well known in total hip arthroplasty (tha).¿conventional¿ uhmwpe has good mechanical properties but is inherently prone to wear.¿highly¿ cross linking has helped with wear but increased risk of liner fractures when used with modern locking mechanisms, large heads, thinner liners.Cup malposition can further lead to edge loading/early fracture; thus, some companies chose to use ¿moderate¿ x linking of the polyethylene liner to optimize fracture resistance and improve wear properties.Exactech took this approach with the gxl moderately crosslinked acetabular liner.In a worldwide analysis of gxl failures, common characteristics revealed that components positioned with anteversion and/or abduction (often seen with anterior approaches) result in edge loading of the gxl liner.This is combination with large femoral heads with thinnest liner, and/or lateralized or face changing liners further increases the risk for wear of the gxl liner ( ~2.Ox greater and ~2.5x greater, respectively).Westerstede hospital provided 18 sets of x-rays (11 unilateral hip/7 bilat) and clinical notes (de-identified) for all reported patients.Dr.Sharat kusuma received and analyzed all data in collaboration with the westerstede surgeons.The findings were as follows: average cup abduction on ap xray: 51° (range 45 65), 16/25 (64%) had evidence of edge loading, 16/25 (64%) were thin inlays/large femoral heads, 96% of cups were well fixed.In conclusion, it was determined that most of these are best treated with liner exchange; however, 2-3 patients may potentially require revision of entire construct (inlay + shell) due to loosening of the acetabular shell.The surgeons at westerstede hospital have determine that optimal treatment course for these patients is exchange of gxl to exactech¿s highly crosslinked xle liner.As the xle liner is not approved for use in germany, they are actively seeking special access approval/humanitarian use exemption from the germany authority, bfarm.

Brand Name
NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer Contact
kate jacobson
2320 nw 66 court
gainesville, FL 32653
3523771140
MDR Report Key11731355
Report Number1038671-2021-00197
Device Sequence Number16942166
Product Code JDI
UDI-Device Identifier10885862024282
UDI-Public10885862024282
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K070479
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2019
Device Model NumberNV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS
Device Catalogue Number136-32-52
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer11/18/2021
Initial Report FDA Received Date04/27/2021
Supplement Report FDA Received Date12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/13/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age56 YR
Patient SexFemale